Hail, Hamilton
- When
- September 17, 2:15 PM MST
- Where
- Hamilton County, 13.14 mi N of Coolidge
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -101.990
An upper level short wave trough with cold advection aloft was enough to destabilize the boundary layer to produce scattered thunderstorms. A few of the storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level short wave trough with cold advection aloft was enough to destabilize the boundary layer to produce scattered thunderstorms. A few of the storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:42 PM MST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 342 PM CDT SAT SEP 17 2016 ...Updated short term and long term discussion... .SHORT TERM...(This evening through Sunday) Issued at 335 PM CDT Sat Sep 17 2016 Shortwave trough was moving east southeast out of southern Wyoming and northern Colorado this afternoon. Fairly cool mid level temperatures around -15c associated with the wave is helping destabilize the mid levels with clusters of strong to severe thunderstorms breaking out over northeast and east central Colorado. Farther southwest, convection was also breaking out over the Raton Mesa. Instability axis has been situated over eastern Colorado and south into far southwest Kansas and down through west Texas. Better Bulk Shear values are also confined to the TX Panhandle with marginal shear farther north. Best chance for severe should be over the far southwest where parameters come together better. A little more uncertainty as to how long convection over northeast Colorado is sustained as it moves out into northwest and north central Kansas this evening. Most model solutions have that convection dying out this evening while the HRRR tends to sustain it all the way through central Kansas. Storms could stay organized across southwest into south central Kansas this evening and may need to increase pops across that area. Things quiet down fairly quickly after midnight as the short wave trough moves east out of the area. Sunday will be mainly sunny as upper level ridging begins to build over the central Plains. With increasing thickness values and weak low level downslope, high temperatures should be a few degrees warmer than today, around 85 to 90. .LONG TERM...(Sunday night through Saturday) Issued at 335 PM CDT Sat Sep 17 2016 Upper level ridging builds across the southern CONUS during the early part of next week with the upper level westerly flow shunted northward into the northern Plains and southern Canada. A shortwave moving east along the US/Canadian border on Monday will push a cold front south into the central Plains, possibly as far south as I-70, on Monday afternoon. With a drier airmass in place by then, the potential for storms looks minimal. Daytime high temperatures should be up into the 90s during the first part of the week. By mid week. the upper high gets suppressed a little farther south while upper level southwesterly flow increases over the central Plains. A shortwave lifts out over the central Plains on Wednesday. There is some potential for perhaps some nocturnal storms across western Kansas early Wednesday morning. This wave could push a boundary into western Kansas during the day, providing focus for more additional storm development. Temperatures should be cooling off back into the 80s later in the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1217 PM CDT Sat Sep 17 2016 Lingering scattered low clouds around Garden City should dissipate rapidly at the beginning of the period. VFR conditions should prevail through much of the period. Widely scattered to isolated thunderstorms are expected to develop over eastern Colorado this afternoon and move into western Kansas by late afternoon or early evening. Thinking that the Garden City terminal will have the best chance for thunderstorm impacts and have included a tempo group to reflect that this evening. Less confident for thunderstorms around Dodge City and Hays but will keep VCTS for a time at those locations this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 87 61 93 / 30 0 0 0 GCK 55 87 57 91 / 40 0 0 0 EHA 55 88 58 92 / 40 0 0 0 LBL 57 89 60 92 / 40 0 0 0 HYS 57 87 61 91 / 30 0 0 0 P28 60 86 66 93 / 30 10 0 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 407 PM CDT SAT SEP 17 2016 KSZ030-031-043>046-061>066-074>081-084>090-182115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 407 PM CDT SAT SEP 17 2016 /307 PM MDT SAT SEP 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. DAY 1 DISCUSSION ---------------- STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS FAR SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE GOLFBALL TO POSSIBLY TENNIS BALL SIZE HAIL WILL BE POSSIBLE ALONG WITH WIND GUSTS OF 60 TO 70 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. THUNDERSTORM COMPLEXES SHOULD MOVE INTO THE OKLAHOMA AND TEXAS PANHANDLES AND NORTHWEST OKLAHOMA LATER THIS EVENING. DAY 1 HAZARDS ------------- * TORNADO: LIMITED RISK * HAIL: ELEVATED RISK * THUNDERSTORM WIND DAMAGE: ELEVATED RISK * FLOODING: LIMITED RISK * LIGHTNING: LIMITED RISK .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DAYS 2-7 DISCUSSION ------------------- HIGH PRESSURE BUILDING OVER THE CENTRAL AND SOUTHERN PLAINS WILL BRING DRIER AND WARMER WEATHER TO SOUTHWEST KANSAS THROUGH TUESDAY. CHANCES FOR THUNDERSTORMS WILL RETURN THROUGH THE MID TO LATTER PART OF THE WEEK. DAYS 2-7 HAZARDS ---------------- * SUNDAY - FLOODING: LIMITED RISK * MONDAY - FLOODING: LIMITED RISK * TUESDAY NO HAZARDS. * WEDNESDAY - LIGHTNING: LIMITED RISK * THURSDAY - LIGHTNING: LIMITED RISK * FRIDAY - LIGHTNING: LIMITED RISK .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 240 PM CDT SAT SEP 17 2016 KSZ061-062-172030- KEARNY KS-HAMILTON KS- 240 PM CDT SAT SEP 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 330 PM CDT/230 PM MDT/... AT 240 PM CDT/140 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF TRIBUNE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HAMILTON AND NORTHWESTERN KEARNY COUNTIES. LAT...LON 3826 10146 3820 10142 3816 10173 3826 10180 TIME...MOT...LOC 1940Z 241DEG 19KT 3825 10172 FINCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT SAT SEP 17 2016
KSZ061-062-172130-
KEARNY KS-HAMILTON KS-
327 PM CDT SAT SEP 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 430 PM CDT/330 PM MDT/...
AT 327 PM CDT/227 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 16 MILES NORTH OF SYRACUSE...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT/1000
PM MDT/ FOR SOUTHWESTERN KANSAS.
LAT...LON 3826 10168 3826 10124 3811 10120 3812 10168
3823 10173
TIME...MOT...LOC 2027Z 252DEG 18KT 3820 10164
FINCHThe Goodland radar (KGLD), 130 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
4 hail. Local standard time, as filed.
The hail was mostly nickel size with a few larger stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661341, 661342, 661344, 661345.